Alert archive / Florida / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 107, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Sep 30, 2011, 3:50 PM EDT for Brevard County, Florida. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 30, 2011, 3:50 PM EDT (19:50 UTC)
- Expired
- Sep 30, 2011, 4:23 PM EDT
- In force
- 33 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 43 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 30, 3:55 PM EDT | TSTM WND GST 46 | 3 Ese Kennedy Space Cen, FL | USAF 54 FT WIND TOWER NUMBER 0506 MEASURED A 40 KT/46 MPH WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.8 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2009 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
447
WUUS52 KMLB 301950
SVRMLB
FLC009-302030-
/O.NEW.KMLB.SV.W.0107.110930T1950Z-110930T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
350 PM EDT FRI SEP 30 2011
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BREVARD COUNTY IN FLORIDA
* UNTIL 430 PM EDT.
* AT 348 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
KENNEDY SPACE CENTER...OR 6 MILES NORTHEAST OF SHARPES...AND MOVING
EAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
PORT CANAVERAL
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
NATIONAL WEATHER SERVICE METEOROLOGISTS ALSO DETECTED SOME WEAK
ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A SMALL INTERIOR
ROOM.
&&
LAT...LON 2844 8055 2839 8059 2840 8076 2855 8079
2854 8077 2854 8074 2857 8072 2859 8057
2854 8056 2853 8054 2851 8055 2845 8052
TIME...MOT...LOC 1950Z 270DEG 16KT 2848 8067
$$
WEITLICH2 follow-up statements
802
WWUS52 KMLB 302001
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
401 PM EDT FRI SEP 30 2011
FLC009-302030-
/O.CON.KMLB.SV.W.0107.000000T0000Z-110930T2030Z/
BREVARD-
401 PM EDT FRI SEP 30 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EAST CENTRAL BREVARD COUNTY...
AT 357 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR KENNEDY SPACE CENTER...OR 6 MILES NORTHWEST OF PORT
CANAVERAL...MOVING EAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAPE
CANAVERAL AND JETTY PARK
PRECAUTIONARY/PREPAREDNESS ACTIONS...
NATIONAL WEATHER SERVICE METEOROLOGISTS ALSO DETECTED WEAK ROTATION
WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL
DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.
&&
LAT...LON 2844 8055 2839 8059 2840 8071 2853 8073
2855 8072 2857 8072 2859 8057 2854 8056
2853 8054 2851 8055 2845 8052
TIME...MOT...LOC 2001Z 271DEG 16KT 2848 8061
$$
WEITLICH883
WWUS52 KMLB 302023
SVSMLB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
423 PM EDT FRI SEP 30 2011
FLC009-302033-
/O.CAN.KMLB.SV.W.0107.000000T0000Z-110930T2030Z/
BREVARD-
423 PM EDT FRI SEP 30 2011
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BREVARD COUNTY IS
CANCELLED...
THE SEVERE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND EXITED
THE WARNING AREA...THUS THE WARNING HAS BEEN CANCELLED.
LAT...LON 2844 8055 2839 8059 2840 8071 2853 8073
2855 8072 2857 8072 2859 8057 2854 8056
2853 8054 2851 8055 2845 8052
TIME...MOT...LOC 2023Z 283DEG 16KT 2842 8051
$$
WEITLICHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:50 PM EDT, 1 hour earlier.
Area forecast discussion, Sep 30, 2:50 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
250 PM EDT FRI SEP 30 2011
.DISCUSSION...
...FIRST SIGNIFICANT COLD FRONTAL PASSAGE OF THE SEASON TONIGHT...
CURRENT-EVENING...A FEW SHOWERS WERE FORMING IN THE SOUTHWEST TO
WEST FLOW WITH MOST OF THE CURRENT PRECIPITATION OVER THE COASTAL
WATERS. VISIBLE SATELLITE IMAGERY...AND LOCAL OB...INDICATED THAT
THE SEA BREEZE WAS HAVING A HARD TIME MOVING AWAY FROM THE COAST AS
THE LINE OF CLOUDS WAS HOVERING ALONG THE COAST....EAST OF
INTERSTATE 95 ALONG MOST OF THE COASTAL COUNTIES. SOUTHWEST TO WEST
WINDS WERE ALSO MAKING IT QUITE WARM AT THE COAST WITH TEMPERATURES
AROUND THE 90 DEGREE MARK IN PLACES WHERE THE SEA BREEZE HAD NOT YET
REACHED. AFTERNOON CONVECTION IS EXPECTED TO START LATE AND LINGER
INTO THE EVENING ALONG THE COAST.
OVERNIGHT...THE COOL FRONTAL BOUNDARY WILL PASS THROUGH EAST CENTRAL
FLORIDA OVERNIGHT WITH THE WINDS SHIFTING TO THE NORTHWEST BEHIND
THE BOUNDARY. GFS HAS BACKED OFF ON THE WIND SPEEDS FROM YESTERDAY
THEREFORE IT MAY NOT BE BREEZY EXCEPT ALONG THE COAST ON SATURDAY.
THE NORTHWEST FLOW WILL ALSO ADVECT IN A DRIER AND MORE COMFORTABLE
AIR MASS STARTING TOWARD SUNRISE SATURDAY. LOWS DOWN THE WEST SIDE
OF EAST CENTRAL FLORIDA AND NORTH OF CAPE CANAVERAL ALONG THE COAST
ARE EXPECTED TO BE IN THE LOWER AND MIDDLE 60S. THE COOLER AIR MASS
WILL NOT HAVE REACHED THE COASTAL COUNTIES SOUTH OF A CAPE
CANAVERAL SO LOWS ARE EXPECTED TO BE IN THE WHILE THIS EVENING
WITH WINDS VEERING TOWARD THE NORTHWEST AND NORTH. SPEEDS BEHIND THE
FRONT WILL INCREASE TO 10 MPH AND OCCASIONALLY AS HIGH AS 15 MPH AT
TIMES LATE OVERNIGHT AND TOWARDS DAYBREAK SAT. OVERNIGHT LOWS ARE
FORECAST TO FALL INTO THE 60S ACROSS THE INTERIOR AND ALONG THE
VOLUSIA COUNTY COAST. THE SPACE AND TREASURE COASTS WILL REMAIN IN
THE LOWER 70S AS COOLER AIR WILL TAKE A BIT LONGER TO REACH THESE
AREAS.
SAT-MON...LARGE MID/UPPER TROUGH SETTLES OVER THE EASTERN
CONTINENTAL U.S. BEFORE SLOWLY MOVING OFFSHORE BY MON NIGHT. COOL
FRONT NEAR LAKE OKEECHOBEE AT SUNRISE WILL QUICKLY PUSH WELL SOUTH
OF THE SOUTHERN CWA SAT MORNING AS N TO NNW LOW LEVEL FLOW PUSHES
SURGE OF COOLER AND MUCH DRIER AIR WELL SOUTHWARD THROUGH THE
ENTIRETY OF THE CWA. COOLER AIR WILL TAKE HOLD THROUGH SUN NIGHT
BEFORE BEGINNING TO MODIFY AS WINDS VEER TO ONSHORE/NE EARLY MONDAY.
WITH LOWERING SURFACE DEW POINTS AND PRECIPITABLE WATER VALUES
PROSPECT FOR PRECIP WILL BE NIL SAVE FOR SMALL THREAT FOR MARINE
SHRA ALONG THE IMMEDIATE COAST BEGINNING LATE MONDAY NIGHT AS 850MB
WINDS VEER TO NE AT AROUND 15KT. WEEKEND SHOULD BE NICE WITH WITH
SUNNY SKIES COMFORTABLY LOWER TEMPS AND LOW HUMIDITY. SAT MAXES
NEAR 80 VOLUSIA COAST T0 M-U80S SOUTH/INLAND FROM ORLANDO AND U70S
NORTH TO ~85F NR LAKE OKEE FOR SUN. MINS U50S INLAND L60S ELSEWHERE
SAT NIGHT...THEN U50S/L60S INLAND TO M-U60S SPACE/TREASURE COASTS
SUN NIGHT AS WINDS BEGIN TO VEER TO N AND NNE OVER THE ATLC. 80-85F
MOST AREAS MONDAY WITH MINS RANGING FROM THE L60S WELL INLAND TO
AROUND 70F ALONG THE IMMEDIATE COAST IN FRESHENING ONSHORE FLOW.
PREVIOUS EXTENDED DISCUSSION
TUE-THU...LOW LEVEL FLOW VEERS EVER-SO-SLIGHTLY TO ENE AS LCL PGRAD
REMAINS TIGHT ACROSS CTRL FL THROUGH MID TO LATE WEEK. STILL WARM
LATE SEPT SHELF WATERS COUPLED WITH STOUT SFC-H85 FLOW AVERAGING
AROUND 20KT WILL PORTEND RAPID MODIFICATION OF LCL AIR MASS AT THE
LOWER LEVELS. THIS WILL BE SUFFICIENT TO PRODUCE MARINE SHRA WHICH
WILL PUSH WELL ONSHORE DURING THE NIGHT...WITH DIURNAL ENHANCEMENT
OVER LAND EACH AFTERNOON. HAVE GONE WITH 15-20 POPS INLAND/30 ALONG
THE COAST AND OVER THE ATLC THROUGHOUT THE XTD RANGE. MAX TEMPS
GENERALLY L80S ALONG THE COAST AND M-U80S INLAND DURING THE DAY...
MINS IN THE M-U60S INLAND/NORTH AND L-M70S @ SPACE/TREASURE COASTS.
&&
.AVIATION...
ISOLATED MVFR IN AFTERNOON AND EVENING STORMS BETWEEN 20Z AND 02Z.
WITH SEA BREEZE BEING HELD AGAINST THE COAST BEST CHANCES FOR
STORMS SHOULD BE CAPE CANAVERAL SOUTH. LOW AND MID LEVEL DEBRIS
CLOUDS SHOULD DISSIPATE BY 06Z THEN VFR THE REST OF THE NIGHT.
EXPECTED AIR MASS CHANGE WILL PRODUCE BREEZY VFR CONDITIONS
SATURDAY.
&&
.MARINE...
NOAA BUOYS RECORDING VARIABLE WINDS AROUND 5 KNOTS. THE NOAA AND
NEARSHORE SCRIPPS BUOYS WERE RECORDING 1 TO 2 FOOT SEAS WITH AN 8 TO
9 SECOND PERIOD.
TONIGHT...A NW/N WIND SURGE IS EXPECTED BEHIND A COOL FRONTAL BOUNDARY
THIS EVENING AND OVERNIGHT. LATE OVERNIGHT AND NEAR SUNRISE SAT
MORNING WINDS ARE FORECAST TO INCREASE 15 TO 20 KTS OFFSHORE AND
NORTH OF SEBASTIAN INLET. CAUTIONARY STATEMENTS MAY BE NECESSARY
HERE LATE. SEAS TO REMAIN 3 FT OR LESS DURING THE DAY INCREASING 3
TO 5 FT LATE OVERNIGHT AWAY FROM THE COAST AND NORTH OF THE CAPE.
SAT-TUE...FIRST SIGNIFICANT NON-TC WIND/WAVE EVENT OF THE FALL
SEASON IS ON TAP. INITIAL POST-FRONTAL NRLY SURGE OF 15-20KT WILL
PUSH SEAS UP TO AROUND 6FT IN THE GULF STREAM SAT/SAT EVENING BEFORE
PGRAD RELAXES SOME SUN. WINDS INCREASE AS THEY VEER TO NE BEGINNING
MON AND ESPECIALLY FROM TUE ONWARD AS LONG ENE FETCH DEVELOPS. LIKELY
LOOKING AT OFFSHORE SCEC FOR TONIGHT/SAT...THEN FULL BLOWN SCA CONDS
FROM TUE ONWARD AS WINDS/SEAS BUILD TO 7-10FT FROM MID TO LATE WEEK.
&&
.CLIMATE...
RECORD'S FOR SUNDAY OCT 2
LOW LOW HIGH
DAB 57/ 2001 76/1992 1984
MCO 49/ 1920 75/1992 1920
MLB 59/ 2001 77/1984
VRB 58/ 1976 78/1984
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 67 80 57 77 / 20 10 10 10
MCO 68 86 58 77 / 0 10 10 10
MLB 72 84 61 80 / 20 10 10 10
VRB 70 85 62 80 / 20 10 10 10
LEE 62 84 55 78 / 0 10 0 10
SFB 68 82 58 78 / 0 10 10 10
ORL 68 85 60 78 / 0 10 10 10
FPR 70 84 63 80 / 20 10 10 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
FORECASTS...WIMMER
IMPACT WX...KELLY
CLIMATE.....DIETZMANNHazardous weather outlook, Sep 30, 11:51 AM EDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1151 AM EDT FRI SEP 30 2011 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-302200- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1151 AM EDT FRI SEP 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... A MID LEVEL DISTURBANCE WILL COMBINE WITH SURFACE HEATING AND THE EAST COAST SEA BREEZE TO PRODUCE ISOLATED LIGHTNING STORMS THIS AFTERNOON MAINLY FROM ORLANDO SOUTH AND EAST. LIKE YESTERDAY... STORM COVERAGE WILL BE LOW BUT ONE OR TWO STORMS MAY BECOME STRONG AND PRODUCE FREQUENT LIGHTNING STRIKES...HAIL AND STRONG WINDS. AN ISOLATED SEVERE STORM WITH DAMAGING WINDS AND LARGE HAIL IS POSSIBLE. STORM MOTION WILL BE TOWARD THE EAST AT 10 TO 15 MPH THOUGH ANY STRONG STORMS MAY EXHIBIT SLOW MOVING AND DEVIANT STORM MOTION. .RIP CURRENT IMPACT... OCEAN CONDITIONS WILL PRODUCE A MODERATE RIP CURRENT THREAT. CHECK WITH LOCAL BEACH PATROLS BEFORE ENTERING THE SURF. ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD AND NEVER SWIM ALONE. .MARINE THUNDERSTORM GUST IMPACT... ISOLATED LIGHTNING STORMS THIS AFTERNOON AND EARLY EVENING WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OF 35 TO 45 KNOTS MAINLY SOUTH AND EAST OF ORLANDO. SUCH WINDS ARE HAZARDOUS TO SMALL CRAFT BOTH ON THE INTRACOASTAL WATERS AND ON INLAND LAKES. AFTERNOON STORM MOTION WILL BE TOWARD THE EAST AT 10 KNOTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AN EARLY SEASON COLD FRONT WILL BRING INCREASING WINDS AND SEAS OVER THE OPEN ATLANTIC WATERS BEGINNING ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. KELLY/SEDLOCK
In the hours before
Special weather statement, Sep 30, 3:47 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 347 PM EDT FRI SEP 30 2011 FLZ147-302030- NORTHERN BREVARD COUNTY- 347 PM EDT FRI SEP 30 2011 ...FUNNEL CLOUDS POSSIBLE OVER CENTRAL BREVARD COUNTY... AT 343 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS OVER KENNEDY SPACE CENTER...MOVING EAST AT 20 MPH. LOCAL ATMOSPHERIC CONDITIONS ARE BECOMING MORE FAVORABLE FOR THE POSSIBILITY OF LANDSPOUT FORMATION. A LANDSPOUT IS A TORNADO OF VERY SHORT DURATION AND WINDS GENERALLY LESS THAN 60 MPH WHICH CAN CAUSE MINOR DAMAGE AND INJURIES IN ITS DIRECT PATH. IF THIS TREND CONTINUES...A TORNADO WARNING MAY BE ISSUED SHORTLY. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS. WEITLICH
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 3:44 PM EDT | Special Marine Warning | MLB | 61 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.